Missouri, 2011

Flash Flooding and Hail in Missouri, July 12 to 13, 2011

July 12 to 13, 2011 · NWS LSX · 12 events in 7 counties and zones

A stalled frontal boundary over the region helped to trigger showers and thunderstorms. Some of the storms produced severe weather and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A stalled frontal boundary over the region helped to trigger showers and thunderstorms. Some of the storms produced severe weather and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 12, 11:46 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 12, 11:46 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1246 PM CDT TUE JUL 12 2011

.DISCUSSION...
/314 AM CDT TUE JUL 12 2011/

HEAT REMAINS THE PRIMARY FOCUS IN THE SHORT TERM. LOOKS LIKE ONE
MORE DAY OF OPPRESSIVE HEAT OVER THE AREA TODAY BEFORE WE SEE A
LITTLE RELIEF. FEEL PRETTY CONFIDENT IN HIGHS IN THE MID AND UPPER
90S ACROSS THE MAJORITY OF THE AREA TODAY...WITH COOLER
TEMPERATURES AROUND 90 IN NORTHEAST MISSOURI DUE TO INCREASED
CLOUD COVER FROM MCS ACTIVITY OVER THE PLAINS AND A WEAK COLD
FRONT WHICH IS TRYING TO DRIFT SOUTH THROUGH THE REGION.
ADDITIONALLY...THE ATMOSPHERE LOOKS TO BE ONLY WEAKLY CAPPED TODAY
WHICH MEANS THERE COULD BE ENOUGH CONVERGENCE ALONG THE FRONT TO
PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON. ANY STORMS THAT DO
FORM WILL HELP KEEP TEMPERATURES A LITTLE COOLER UP NORTH AS WELL.
COULD ALSO SEE CONTINUING CONVECTION UP NORTH TONIGHT AS A BROAD
LOW LEVEL JET IMPINGES ON THE 850MB BAROCLINIC ZONE OVER NORTHERN
MISSOURI/SOUTHERN IOWA. AM UNCERTAIN OF COVERAGE AND SOUTHERN
EXTENT TO THE STORMS THOUGH SO AM STICKING WITH JUST CHANCE POPS
EVEN THOUGH GUIDANCE IS PRINTING OUT LIKELY POPS IN NORTHERN
ZONES.

BY WEDNESDAY THE UPPER LEVEL LOW CURRENTLY OVER NORTHERN TEXAS WILL
HAVE DRIFTED OVER WESTERN MISSOURI.  THIS WILL BREAK DOWN THE RIDGE
WHICH AS BROUGHT US ALL THIS HOT WEATHER.  THE SURFACE FRONT WILL
REMAIN IN THE VICINITY ON WEDNESDAY AS WELL TO HELP ADD ADDITIONAL
LIFT TO THE ATMOSPHERE...SO SCATTERED THUNDERSTORMS WILL AGAIN BE
POSSIBLE.  WHILE I FEEL PRETTY CONFIDENT THERE WILL BE CONVECTION IN
THE AREA ON WEDNESDAY...AM LESS CONFIDENT IN AREAL COVERAGE SO AM
CONTINUING TO STICK WITH CHANCE POPS.  REGARDLESS...CLOUDS AND
PRECIP AS WELL AS COOLER AIR FILTERING IN FROM THE NORTHEAST SHOULD
DROP TEMPERATURES DOWN INTO THE MID 80S TO AROUND 90 AREA-WIDE.

REMAINDER OF THE WORK-WEEK LOOKS SEASONABLY WARM WITH TEMPERATURES
RIGHT AROUND NORMAL...OR EVEN A BIT BELOW NORMAL FOR NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS AS A SURFACE RIDGE CENTERED OVER
THE GREAT LAKES PUMPS COOLER AND DRIER AIR INTO THE MID-MISSISSIPPI
VALLEY.

CARNEY

&&

.AVIATION...
/1221 PM CDT TUE JUL 12 2011/

MAIN CONCERN FOR THIS PACKAGE WILL BE THE CHANCE OF TSTMS THIS
AFTERNOON/EVENING. WEAK STATIONARY FRONT WAS DRAPED ACROSS MO AND
IL FROM NEAR THE KC METRO TO NEAR KCOU TO THE STL METRO AREA AND
THEN EAST ALONG THE I-70 CORRIDOR IN IL. STILL EXPECT TSTMS TO
DEVELOP LATER THIS AFTERNOON IN VC OF THE FRONT. ADDITIONAL TSTMS
STRETCH FROM SE IA SW INTO N CNTRL MO...THIS MAY DVLP SOUTHWARD
THIS AFTERNOON AS WELL. THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING IFR CONDITIONS WITH GUSTY WINDS. GIVEN THE UNCERTAINTY
ON TIMING AND COVERAGE...HAVE INCLUDED VCTS. EXPECT THIS ACTIVITY
TO WANE AFTER SUNSET. THERE IS A CHANCE THAT ANOTHER AREA OF TSTMS
MAY DVLP ACROSS THE CNTRL PLAINS OVERNIGHT. IF THIS OCCURS...THEN
THIS ACTIVITY WILL SLIDE SE TOWARDS MO AND IL. CONFIDENCE IS NOT
HIGH ENOUGH ATTM TO INCLUDE IN THE TAF. AN UPPER LEVEL AREA OF LOW
PRESSURE WILL MOVE INTO THE ARE ON WEDNESDAY. THIS WILL BE THE
FOCUS FOR ADDTNL SHRA/TSTMS DVLPMNT TOMORROW AFTERNOON. ADDED VCSH
FOR KCOU STARTING AT 15Z.

SPECIFICS FOR KSTL...

THE FRONT IS DIRECTLY OVER THE METRO AREA PRODUCING EITHER CALM OR
LGHT/VRB WINDS. DUE TO TIMING AND COVERAGE UNCERTAINTIES...HAVE A
MENTION OF VCTS WITH A CB GROUP. THIS ACTIVITY SHOULD DIMINISH
AFTER SUNSET. THERE IS AN OUTSIDE CHANCE THAT ANOTHER TSTM COMPLEX
WILL MOVE SE FROM THE CNTRL PLAINS OVERNIGHT...BUT CONFIDENCE IN
THIS SCENARIO IS TOO LOW TO INCLUDE IN THE TAF ATTM. THERE IS
ANOTHER CHANCE FOR SHRA/TSTMS WEDNESDAY AFTERNOON AS AN UPPER
AREA OF LOW PRESSURE MOVES THROUGH THE AREA. HAVE ADDED A CB GROUP
WITH MENTION OF VCTS AFTER 18Z TO ACCOUNT FOR THIS FEATURE.

MILLER

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR AUDRAIN
     MO-BOONE MO-CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-
     GASCONADE MO-IRON MO-JEFFERSON MO-LINCOLN MO-MADISON MO-
     MONITEAU MO-MONTGOMERY MO-OSAGE MO-REYNOLDS MO-ST. CHARLES
     MO-ST. FRANCOIS MO-ST. LOUIS CITY MO-ST. LOUIS MO-STE.
     GENEVIEVE MO-WARREN MO-WASHINGTON MO.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KNOX MO-LEWIS MO-
     MARION MO-MONROE MO-PIKE MO-RALLS MO-SHELBY MO.

IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR BOND IL-
     CALHOUN IL-CLINTON IL-FAYETTE IL-JERSEY IL-MADISON IL-
     MARION IL-MONROE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ADAMS IL-BROWN IL-
     GREENE IL-MACOUPIN IL-MONTGOMERY IL-PIKE IL.

&&

WFO LSX
Hazardous weather outlook, Jul 12, 3:46 AM CST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
446 AM CDT TUE JUL 12 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
446 AM CDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS LEVELS OF HEAT AND HUMIDITY WILL CONTINUE TODAY. HEAT INDEX
VALUES WILL RANGE FROM 105 TO 110 DEGREES OR HIGHER DURING THE
AFTERNOON AND EARLY EVENING.

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT ACROSS THE
ENTIRE AREA. SOME OF THE STORMS COULD BE SEVERE...CAPABLE OF
PRODUCING DAMAGING WINDS AND LARGE HAIL

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY.

DANGEROUS HEAT AND HUMIDITY IS EXPECTED TO BUILD BACK ACROSS THE
AREA LATE THIS WEEK AND WEEKEND...WITH PEAK AFTERNOON HEAT INDEX
VALUES BETWEEN 105 AND 115 DEGREES SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

CARNEY

In the hours before

Special weather statement, Jul 12, 12:48 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
148 PM CDT TUE JUL 12 2011

MOZ018-121930-
KNOX MO-
148 PM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX COUNTY UNTIL 230 PM
CDT...

AT 144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EDINA...MOVING EAST SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COLONY...
  KNOX CITY...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JPK

The radar

The St Louis radar (KLSX), 177 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail, 2 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Knox

When
July 12, 1:00 PM CST to 3:30 PM CST
Where
Knox County, 2.33 mi SSE of Newark to 6.38 mi NNW of Colony
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.950, -91.950

Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Highway 15 about three to four miles north of Ednina.

Hail, Knox

When
July 12, 1:14 PM CST
Where
Knox County, 4.2 mi SW of Colony
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.212, -92.042

Thunderstorm Wind, Knox

When
July 12, 1:25 PM CST
Where
Knox County, 0.49 mi E of Novelty
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.019, -92.191

Hail, Knox

When
July 12, 1:30 PM CST
Where
Knox County, 1.44 mi ESE of Novelty
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.013, -92.174

Thunderstorm Wind, Marion

When
July 12, 2:40 PM CST
Where
Marion County, Palmyra
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.800, -91.530

Thunderstorm winds blew down several trees and numerous tree limbs around town.

Thunderstorm Wind, Marion

When
July 12, 2:44 PM CST to 2:46 PM CST
Where
Marion County, 0.23 mi WSW of Hannibal Muni Arpt to 1.37 mi ENE of Hannibal
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
39.728, -91.454

Thunderstorm winds blew down numerous trees, tree limbs, power poles and power lines. Also, a billboard was blown down onto Highway 79. A few of the fallen trees and tree limbs landed on vehicles, garages and homes in town. At least one garage was destroyed by a fallen tree. A hangar at Hannibal Regional Airport was damaged by the winds. The doors on the western side of the building were blown open and could not be closed. No airplanes in the hangar were damaged by the storm.

Thunderstorm Wind, Pike

When
July 12, 3:20 PM CST
Where
Pike County, Bowling Green
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.350, -91.200

Thunderstorm winds blew a large tree over as well as numerous tree limbs.

Hail, Callaway

When
July 12, 3:30 PM CST
Where
Callaway County, 2.43 mi NW of Mokane
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.707, -91.899

Thunderstorm Wind, Pike

When
July 12, 3:35 PM CST
Where
Pike County, Louisiana
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.450, -91.050

Thunderstorm winds blew down several power lines around town.

Thunderstorm Wind, Reynolds

When
July 12, 7:15 PM CST
Where
Reynolds County, 3.51 mi NW of Lesterville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.484, -90.898

Thunderstorm winds snapped off a large tree and blew down numerous tree limbs. Some siding was blown off of a house.

Lightning, Cole

When
July 12, 9:00 PM CST
Where
Cole County, 1.76 mi WSW of Brazito
Property damage
$20,000
Reported by
Newspaper
Coordinates
38.439, -92.309

Lightning struck a building that housed the sales/gift shop of a nursery. Fire spread rapidly through the building and it is considered a total loss. No injuries were reported and the other buildings nearby were unharmed.

Flash Flood, Washington

When
July 13, 12:30 AM CST to 8:00 AM CST
Where
Washington County, 2.08 mi SSW of Aptus to 1.03 mi SE of Shirley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.021, -90.861

Up to two inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Highway F north northwest of Potosi.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340041, 339412, 339414, 339417, 340027, 340028, 340035, 340036, 340037, 340040, 340128, 340061.